Fentanyl is a synthetic opioid drug that is 50 times stronger than heroin and 100 times stronger than morphine. This substance is highly dangerous, claiming the lives of thousands of Americans each year. Oftentimes, fentanyl is mixed into drugs to create a stronger high, however, this causes many people to accidentally overdose.
One of the drugs that fentanyl is often combined with is Xanax (alprazolam). This drug is a benzodiazepine that is often abused for its sedative and calming effects.
While some people may accidentally take a mixture of Xanax and fentanyl, others abuse the combination of drugs on purpose. This is extremely dangerous, as both substances pose a risk of addiction and life-threatening overdose.
What are the Short-Term Dangers of Mixing Fentanyl and Xanax?
It is clear that Xanax and fentanyl are two substances that shouldn’t be mixed. Unfortunately, some individuals continue to mix the drugs to create a potent high. But why?
Some people mix these drugs to experiment. Other people use Xanax to counteract the effects of a fentanyl come-down. When someone is coming off of fentanyl, they may experience uncomfortable withdrawal symptoms, causing them to use Xanax to soothe those effects.
Mixing these two substances can lead to an array of issues. The most concerning short-term danger of mixing these drugs is an increased risk of overdose and addiction.
Increased Overdose Risk
Both substances cause heart and respiratory depression, which can lead to a life-threatening overdose. When someone mixes these drugs, they can experience heart attacks or respiratory failure, which may result in a coma or death.
Xanax overdoses most commonly occur when the substance is mixed with another depressant drug, like fentanyl. An overdose causes vital systems in the body to shut down, leading to dangerous symptoms. Counterfeit pills are often the culprit in a Xanax overdose.
The symptoms of a Xanax overdose include:
- Shortness of breath or inability to breathe
- Loss of coordination
- Blurred vision and extreme dizziness
If Xanax is counterfeit, it is most likely mixed with Fentanyl.
The symptoms of a fentanyl overdose include:
- Pinpointed pupils
- Cold or clammy skin
- Respiratory depression
- Agitation and confusion
Individuals who experience any of the symptoms of an overdose require immediate medical attention. Fentanyl overdoses can be reversed using a medication known as naloxone, an opioid overdose reversal drug, but Xanax overdoses cannot be prevented with this medication, making it vital for emergency medical services to be contacted.
Increased Risk of Addiction
When the two drugs are combined, they flood the brain with serotonin and GABA neurotransmitters. This produces an extremely intense and euphoric high. As a result, individuals are at an increased risk of developing a substance use disorder.
Long-Term Dangers of Mixing Xanax and Fentanyl
When both substances are abused, they can have some severe long-term effects on the body and mind. Seeking early treatment can help prevent the long-term effects of drug abuse.
Effects on the Brain and Body
The most concerning long-term effect of fentanyl abuse is the irreversible brain damage that it can cause. This brain damage stems from repeated respiratory system depression, causing memory loss symptoms similar to that of dementia.
Other long-term effects of fentanyl abuse and addiction include:
- Low blood pressure
- Weakened heart valves
- Irregular heartbeat
- Heart attack and stroke
- Increased risk of infections and cancers
- Impacted kidney and liver functioning
- Memory loss and irritability
- Increased risk of chronic depression
- Pain sensitivity
When someone is regularly mixing Xanax and fentanyl, they may experience the long-term effects of each drug. The long-term dangers of Xanax abuse and addiction include:
- Trouble breathing
- Issues with concentration
- Suicidal ideation
- Heart palpitations
- Rapid heart rate
- Liver damage
- Long-term memory loss
Developing Withdrawal Symptoms
When someone is abusing both substances, they will become dependent on the two drugs. If they attempt to stop using either or both of them, they will experience symptoms of withdrawal. This is because their body grew accustomed to the presence of each substance, causing the system to go haywire when the drugs are not present.
The symptoms of fentanyl withdrawal include:
- Chills and flushing
- Increased blood pressure
- Rapid heart rate
- General pain
- Weakness of the body
The symptoms of Xanax withdrawal can become life-threatening without medical intervention from a professional detox program. These symptoms include:
- Excessive sweating
- Erratic behavior
- Heart palpitations
Finding Help for Polydrug Abuse and Addiction
If you or a loved one suffer from an addiction to Xanax or fentanyl, it’s time to seek professional help. The short and long-term dangers of abusing these two substances are far-reaching and extremely concerning, posing a serious risk of experiencing a life-threatening overdose.
Addiction treatment programs like Moving Mountains Recovery Center can help you or your loved one overcome addiction through a variety of evidence-based, comprehensive recovery services. Contact us today for more information on how to get started.